Oklahoma, 2008

Ice Storm in Oklahoma, February 11, 2008

February 11, 2008 · NWS TSA · 4 events in 4 counties and zones

Showers and thunderstorms developed ahead of an approaching upper level storm system and north of a warm front. Surface temperatures were below freezing across northeast Oklahoma resulting in freezing precipitation, some of which became heavy across Washington, Nowata, Craig, and Ottawa Counties where one quarter to one half inch ice accumulations occurred.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Showers and thunderstorms developed ahead of an approaching upper level storm system and north of a warm front. Surface temperatures were below freezing across northeast Oklahoma resulting in freezing precipitation, some of which became heavy across Washington, Nowata, Craig, and Ottawa Counties where one quarter to one half inch ice accumulations occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 11, 12:16 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Feb 11, 12:16 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1216 AM CST MON FEB 11 2008

.UPDATE...
WE ARE UPDATING TO START THE WINTER WEATHER ADVISORY NOW. FREEZING
RAIN AND SLEET IS ALREADY CAUSING THINGS TO BECOME SLICK IN THE
TULSA METRO AREA. WILL LIKELY SEE SOME THUNDER BEFORE THE NIGHT IS
OVER.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL NOON MONDAY FOR OKZ060-OKZ061-
     OKZ062-OKZ064-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070.

     WINTER WEATHER ADVISORY UNTIL 6 AM TUESDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ063.

AR...WINTER WEATHER ADVISORY UNTIL 6 AM TUESDAY FOR ARZ001-ARZ002.

     WINTER WEATHER ADVISORY UNTIL NOON MONDAY FOR ARZ010-ARZ011.

&&

SHORT TERM...06
LONG TERM....05

PLATE
Hazardous weather outlook, Feb 10, 11:03 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1103 PM CST SUN FEB 10 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1100 PM CST SUN FEB 10 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

WINTER WEATHER.
	RISK...LIMITED.
        ONSET...AFTER 3 AM.
        AREA...NORTHEAST OKLAHOMA.

DISCUSSION...
RAIN WILL DEVELOP VERY LATE TONIGHT. BELOW FREEZING TEMPERATURES
AT GROUND LEVEL OVER NORTHEAST OKLAHOMA MEANS THAT ANY RAIN THAT
DOES FALL WILL FREEZE. IT APPEARS THAT ACCUMULATIONS BEFORE DAWN...
WILL BE VERY LIGHT DUE TO DRY AIR IN LOWER LEVELS OF THE ATMOSPHERE.
A WINTER WEATHER ADVISORY FOR A FREEZING RAIN EVENT BEGINS AT 4 AM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...WINTER WEATHER POTENTIAL. THUNDERSTORM POTENTIAL.
TUESDAY...WINTER WEATHER POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...WINTER WEATHER POTENTIAL.
FRIDAY...WINTER WEATHER POTENTIAL.
SATURDAY...WINTER WEATHER POTENTIAL.

EXTENDED DISCUSSION...
FREEZING RAIN IS LIKELY OVER NORTHERN AREAS MONDAY MORNING.
TEMPERATURES AT MOST LOCATIONS SHOULD RISE ABOVE FREEZING BY
NOON. THE AREA NEAR THE KANSAS BORDER WILL BE THE MOST VULNERABLE.
ICE ACCUMULATION IS EXPECTED TO BE LESS THAN TWO TENTHS OF AN INCH.

THUNDERSTORMS MAY ALSO DEVELOP MONDAY. SHOULD THE THUNDERSTORMS
DEVELOP EARLY IN THE DAY NORTH ABOVE THE COLD AIR AT THE SURFACE...
THERE COULD BE AREAS OF MODERATE FREEZING RAIN. THAT SCENARIO...
WHICH LOOKS UNLIKELY AT THIS TIME...WOULD NECESSITATE AN ICE STORM
WARNING.

ANOTHER THREAT OF WINTRY PRECIPITATION WILL ARRIVE MONDAY NIGHT
AS COLD AIR FILTERS BACK INTO THE REGION. AT THIS TIME THE
GREATEST THREAT FOR WINTRY WEATHER WILL BE THURSDAY NIGHT
AND FRIDAY AS A STRONG UPPER SYSTEM TRACKS SOUTH OF OUR REGION.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
MONDAY MORNING MAY PRESENT DIFFICULT TRAVEL CONDITIONS.
THE POTENTIAL FOR SIGNIFICANT SNOW THURSDAY NIGHT AND FRIDAY
BEARS WATCHING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Craig

When
February 11, 2:30 AM CST to 8:00 PM CST
Where
Craig forecast zone
Reported by
Emergency Manager
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

One quarter to one half inch of ice accumulation was reported in portions of the county.

Ice Storm, Nowata

When
February 11, 2:30 AM CST to 8:00 PM CST
Where
Nowata forecast zone
Reported by
Emergency Manager
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

One quarter to one half inch of ice accumulation was reported in portions of the county.

Ice Storm, Ottawa

When
February 11, 2:30 AM CST to 8:00 PM CST
Where
Ottawa forecast zone
Reported by
Emergency Manager
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

One quarter to one half inch of ice accumulation was reported in portions of the county.

Ice Storm, Washington

When
February 11, 2:30 AM CST to 8:00 PM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

One quarter to one half inch of ice accumulation was reported in portions of the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83073, 83074, 83075, 83076.